Exacerbation of myasthenia gravis by alendronate


Kesikburun S., Guzelkucuk U., Alay S., Yavuz F., Tan A. K.

OSTEOPOROSIS INTERNATIONAL, vol.25, no.9, pp.2319-2320, 2014 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 25 Issue: 9
  • Publication Date: 2014
  • Doi Number: 10.1007/s00198-014-2768-4
  • Title of Journal : OSTEOPOROSIS INTERNATIONAL
  • Page Numbers: pp.2319-2320

Abstract

Myasthenia gravis is an important indication for the long-term prescription of corticosteroids. We present a patient with myasthenia gravis who had worsening of symptoms associated with the use of alendronate. A 24-year-old patient with myasthenia gravis had been administered oral systemic corticosteroid (deflazacort 40 mg/day) for 3 years in order to control his myasthenic symptoms. One year earlier, his lumbar spine bone mineral density was decreased. He was started on oral calcium/vitamin D3 and alendronate (70-mg tablets once a week) for osteoporosis. He reported an exacerbation of muscle weakness and extreme fatigue on days when he took alendronate. He could not work on these days and has to be on leave. Alendronate was stopped, and he was started on intravenous ibandronate injections given every 3 months. He did not experience muscle weakness and fatigue with ibandronate therapy. Alendronate should be used with caution in patients with myasthenia gravis who have corticosteroid-induced osteoporosis.